Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 238, NWS Denver/Boulder, CO

August 19, 2016Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 19, 2016, 3:45 PM MDT for Weld County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2016, 3:45 PM MDT (21:45 UTC)
Expired
Aug 19, 2016, 4:30 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Weld County, CO

The radar

The Denver radar (KFTG), 51 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:45 PM MDTHAIL 11 S Kersey, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WUUS55 KBOU 192145
SVRBOU
COC123-192230-
/O.NEW.KBOU.SV.W.0238.160819T2145Z-160819T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 430 PM MDT

* AT 345 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KERSEY...OR
  12 MILES EAST OF GREELEY...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  KERSEY...ROGGEN...PROSPECT VALLEY AND GILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4016 10415 4014 10415 4000 10442 4036 10469
      4047 10450
TIME...MOT...LOC 2145Z 316DEG 22KT 4035 10453 

HAIL...1.00IN
WIND...70MPH
 
$$

KRIEDERMAN
1 follow-up statement
301 
WWUS55 KBOU 192231
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
431 PM MDT FRI AUG 19 2016

COC123-192240-
/O.EXP.KBOU.SV.W.0238.000000T0000Z-160819T2230Z/
WELD CO-
431 PM MDT FRI AUG 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WELD COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED SOUTHEAST OUT OF THE
AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE AND A NEW
WARNING HAS BEEN ISSUED.

LAT...LON 4016 10415 4014 10415 4000 10442 4036 10469
      4047 10450
TIME...MOT...LOC 2229Z 316DEG 22KT 4035 10453 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:17 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 19, 2:17 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
217 PM MDT FRI AUG 19 2016

.SHORT TERM...(This evening through Saturday)
Issued at 215 PM MDT Fri Aug 19 2016

Quite a bit of showers and storms already erupting over the
Northern Front Range foothills of Larimer and Northern Boulder
counties. Storm motions are decent...15-20kt so threat of any
flooding appears low. Storms have been dropping up to a third of
an inch of rain with passing storms so far. Surface cold front
now into Northern larimer and Northern Weld counties and expected
to be into the Denver area towards 4 pm local. Good surface
heating now ahead of the front with temperatures at Denver in the
upper 70s and dewpoints holding upper 40s/lower 50s. This has put
surface based CAPES 1000-1200j/kg. Won't be surprised if we see a
few severe storms with one inch diameter hail and strong winds.

Thunderstorm activity will decrease from North to South through the
evening hours as stronger subsidence moves in behind the trof.
Still some question on how much clearing there will be tonight.
Latest NAM still indicates quite a bit of cloud cover for much of
the night but any kind of clearing will take low temperatures well
into the 40s. Record low tonight at Denver is 46 so we may be very
close to a record.

Expect drier conditions on Saturday with cooler low levels and
more stable airmass. The exception would be the Mountains and Park
county, especially south of the Interstate 70 corridor where
lingering moisture and instability will result in isolated
thunderstorms. Temperatures will remain cool on the plains with
readings in the 70s.

.LONG TERM...(Saturday night through Friday)
Issued at 130 PM MDT Fri Aug 19 2016

Northwest flow aloft Saturday evening will turn westerly Sunday.
This pattern will bring dry air to the region. Expected enough
moisture to remain over the higher terrain south of Interstate 70
to produce isolated thunderstorms Saturday evening and again
Sunday afternoon and evening. Highs on Sunday will rebound into
the 80s across northeast Colorado.

On Monday, southwest flow aloft ahead of a weak upper level low
moving across the southwest part of the country will help transport
subtropical moisture back into the area. Expected this to produce a
round of scattered thunderstorms over the higher terrain, with
isolated storms moving east off the higher terrain. The trough will
pass over Colorado Tuesday. This is expected to bring more
afternoon/evening showers and thunderstorms. Highs on Monday will be
in the upper 80s over northeast Colorado. With the trough overhead,
expected slightly cooler temperatures for Tuesday.

For Wednesday through Friday, northwest flow behind the exiting low
will bring cooler temperatures Wednesday. Models showing some sort
of northwest flow aloft continuing through Friday which should keep
temperatures below normal. Details on the short waves embedded in
the northwest flow aloft still need to be worked out. Afternoon and
evening thunderstorms will remain possible over the higher terrain.
For the lower elevations, still too soon to tell when the best
chance for storms will be. Plan on going with 10-20s pops at this
time until the pattern becomes more clear.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 215 PM MDT Fri Aug 19 2016

Surface cold front will move into the terminals 22-23z with
increasing Northwest winds of 20 to 35 mph based on upstream cold
front passage at CYS. Scattered thunderstorms will develop ahead
and along the front after 21z with potential for wind gusts to
40kt, small hail and heavy rain. Could see some MVFR cigs/ILS
conditions in the thunderstorms. Storms should diminish early this
evening but lingering clouds possible through much of the night.
Drier on Saturday with no thunderstorms expected.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Meier
AVIATION...Entrekin
Hazardous weather outlook, Aug 19, 9:48 AM MDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
948 AM MDT FRI AUG 19 2016

COZ030>051-201600-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
948 AM MDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT WHICH
WILL SWEEP SOUTHWARD ACROSS NORTHERN COLORADO THIS AFTERNOON AND
EARLY EVENING. EXPECT RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH
WITH THE STORMS. AN ISOLATED SEVERE STORM IS ALSO POSSIBLE WITH
HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS TO 60 MPH.

THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH DURING THE EVENING
HOURS AS HIGH PRESSURE BUILDS INTO THE AREA. TEMPERATURES WILL BE
MUCH COOLER TODAY WITH HIGHS IN THE 70S OVER LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR WILL MOVE OVER THE REGION THIS WEEKEND. OTHER THAN
ISOLATED THUNDERSTORMS OVER THE MOUNTIANS DRY CONDITIONS ARE
EXPECTED. MOISTURE WILL INCREASE NEXT WEEK BRINGING ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1PM ACROSS THE PLAINS.

In the hours before

Local storm report, Aug 19, 2:46 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
246 PM MDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             WELLINGTON              40.70N 105.00W
08/19/2016  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

KF
Local storm report, Aug 19, 3:17 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
317 PM MDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             EATON                   40.52N 104.71W
08/19/2016  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0236 PM     HAIL             WELLINGTON              40.70N 105.00W
08/19/2016  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

KF
Local storm report, Aug 19, 3:41 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
341 PM MDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     5 ENE GREELEY           40.45N 104.66W
08/19/2016  M81.00 MPH       WELD               CO   AWOS

            GREELEY WELD COUNTY AIRPORT

0315 PM     HAIL             EATON                   40.52N 104.71W
08/19/2016  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0236 PM     HAIL             WELLINGTON              40.70N 105.00W
08/19/2016  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

KF

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:37 PM MDTSevere Thunderstorm WarningBOULarimer, Weld23 min
Aug 19, 2:59 PM MDTSevere Thunderstorm WarningBOUWeld46 min
Aug 19, 3:59 PM MDTSpecial Weather StatementBOUAdams46 min
Aug 19, 4:06 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Weld24 min
Aug 19, 4:29 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Morgan, Weld46 min
Aug 19, 5:07 PM MDTSpecial Weather StatementBOUDouglas, Elbert23 min
Aug 19, 5:13 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Lincoln, Washington62 min
Aug 19, 5:56 PM MDTAreal Flood AdvisoryBOUArapahoe, Douglas, Jefferson64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.